Lake-Effect Snow, Mackinac
- When
- December 11, 10:00 AM EST to 10:00 PM EST
- Where
- Mackinac forecast zone
- Reported by
- Department of Highways
A low pressure system passed north of Lake Superior late on the 11th, with cold air already in place across Northern Michigan. Southwest winds just ahead of the system produced locally heavy lake effect snow in Eastern Upper Michigan, with 6 to 8 inches of accumulation near Engadine.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A low pressure system passed north of Lake Superior late on the 11th, with cold air already in place across Northern Michigan. Southwest winds just ahead of the system produced locally heavy lake effect snow in Eastern Upper Michigan, with 6 to 8 inches of accumulation near Engadine. As winds veered, heavy snow was displaced into far Northern Lower Michigan, with around a foot of new snow in the Mullett Lake area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 11, 8:42 AM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
842 AM EST TUE DEC 11 2012
.SYNOPSIS...
ISSUED AT 404 AM EST TUE DEC 11 2012
A WEAK SYSTEM WILL MOVE THROUGH ONTARIO TODAY...PRODUCING SOUTHWEST
WINDS OFF LAKE MICHIGAN...WHICH WILL BRING MODERATE TO HEAVY LAKE
EFFECT SNOW TO PORTIONS OF EASTERN UPPER AND NORTHWEST LOWER
MICHIGAN THROUGH TONIGHT. SNOWS WILL DIMINISH THROUGH WEDNESDAY. A
WARMING TREND IS EXPECTED FOR THE LATTER HALF OF THE WORK
WEEK...WITH ANOTHER LOW PRESSURE SYSTEM BRINGING THE NEXT CHANCE
OF RAIN OR SNOW TO THE REGION THIS WEEKEND.
&&
.UPDATE...
ISSUED AT 638 AM EST TUE DEC 11 2012
MID LAKE SNOW SHOWERS ARE ALREADY LIFTING NORTHWARD TOWARD FAR
WESTERN MACKINAC COUNTY EARLY THIS MORNING. INTERESTING TO BE
PICKING UP ON 28DBZ AT 8KFT OUT THERE...SO THEY HAVE DEFINITELY
ALREADY INCREASED IN INTENSITY. THIS BRINGS MORE CREDENCE TO A
PERIOD OF HEAVY SNOWS TO WESTERN SECTIONS OF CHIP AND MACKINAC
COUNTIES THROUGH TODAY. THE MOST INTENSE SNOWS WILL BE ASSOCIATED
WITH THE AFOREMENTIONED MID LAKE LES...AS THERE IS A WEDGE OF
DRIER LOW LEVEL AIR MASS SET TO WORK RIGHT IN BEHIND IT. ALSO...A
BAND OF LOW LEVEL DRIER AIR WAS LOCATED ACROSS NW LOWER ATTM. THIS
WAS SCOURING OUT THE BROKEN LOW CLOUDS AND LEAVING MORE BROKEN MID
CLOUDISH SKY...SO A FEW PEEKS AT SOME SUN NOT OUT OF THE REALM FOR
PARTS OF THE CWA THIS MORNING. INITIAL WAVE WITH LIGHT SYNOPTIC
SNOWS/FLURRIES STILL SEEN MOVING IN OVER THE LAKE...AIDING THE
INTENSIFICATION OF THE LES. THIS STILL EXPECTED TO BRING SOME
FLURRIES TO THOSE AREAS OUTSIDE OF THE SSW SNOW BELTS.
THUS...THE MORNING PART OF THE FORECAST WILL DISPLAY AN INCREASE IN
SNOW AMOUNTS FOR FAR WESTERN AREAS OF CHIP/MACK. COULD SEE A QUICK
2 TO 4 INCHES BY THE END OF THE MORNING.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 404 AM EST TUE DEC 11 2012
SFC HIGH PRESSURE IS DIRECTLY OVERHEAD WITH CALM/NEAR CALM
WINDS...AND LAND BREEZES IN PLACE. CONVERGENCE OUT OVER THE LAKE
IS FROM CENTRAL LAKE MICHIGAN NNE UP CLOSER TO THE NW LOWER LAKE
MICHIGAN SHORE. THIS IS ASSOCIATED WITH PRE-EXISTING LIGHT LAKE
EFFECT SNOW SHOWERS THAT WERE PREVIOUSLY PESTERING THE GTV BAY
REGION. UPSTAIRS...LONGWAVE TROUGH BISECTING THE COUNTRY WITH TWO
SHORTWAVE SEEN EMBEDDED WITH THIS TROUGH...BOTH ASSOCIATED WITH
VERIFIED MID LEVEL MOISTURE ON LATEST SATELLITE IMAGERY. ONE IS
DRIFTING ACROSS EASTERN WISCONSIN...AND THE OTHER ACROSS MN WHICH
IS ASSOCIATED WITH THE DEEPER/BETTER MOISTURE AHEAD OF WEAK LOW
MOVING INTO FAR SW ONTARIO. DATA OVER THE LAST COUPLE OF DAYS HAS
DONE A GOOD JOB IN DEPICTING THIS SCENARIO...AND LATEST RUC
SOUNDING DEPICTIONS SHOW THIS WELL. SO...THINGS ARE LOOKING FAIRLY
STEADY WITH RESPECT TO THE ONGOING FORECAST...BUT DETAILS TO
FOLLOW. FINALLY...A LIGHT NORTH AND DRY FLOW OUT OF ONTARIO HAS
CLEARED SKIES THROUGH EASTERN CHIP/MACK AND STARTING TO CLEAR
SKIES OUT OF INTERIOR NRN LOWER...A COMMON OCCURRENCE WITH NORTH
WINDS IN WINTER.
TODAY AND TONIGHT...WITH THE DATA SUGGESTING VERY LITTLE HAS CHANGED
IN THE SETUP/SYNOPTIC SCENARIO...TIME FOR A LOOK AT THE DETAILS WITH
AN EMPHASIS ON THE WINDS. FIRST...PRE-EXISTING LAKE EFFECT WILL BE
LIGHT/FLURRIES TYPE STUFF...AS WEAK WINDS RESULT IN LITTLE MOISTURE
FLUX. THE PRESSURE GRADIENT WILL BE TIGHTENING THROUGH THE MORNING
AND ESPECIALLY AFTERNOON HOURS AS THE LOW PRESSURE PUSHES INTO
ONTARIO. THE DEVELOPING SSW WINDS WILL DEEPEN/INCREASE...QUICKLY
INCREASING THE MOISTURE FLUX OFF THE LAKES AND DEEPENING THE
INSTABILITY...WHILE ALSO PUSHING THE MID LEVEL MOISTURE IN FROM
WISCONSIN. THE SSW WINDS WILL OBVIOUSLY PUSH THE CONVECTION
NORTHWARD INTO WESTERN MACK/CHIP COUNTIES IN THE MORNING. THE LOW
PRESSURE WILL CONTINUE TO LIFT ACROSS ONTARIO AND DRAG THE SYSTEM
WARM FRONT AND DEEPER MID LEVEL MOISTURE INTO NRN MICHIGAN. WINDS
VEER SOME TO THE WEST LATE THIS AFTERNOON/EARLY EVENING...AND THE
LAKE EFFECT WILL INCREASE IN INTENSITY AND SWEEP MORE ACROSS INTO
THE CENTRAL SECTIONS OF CHIP AND MACK COUNTIES...AND EVEN PORTIONS
OF NW LOWER. EVENTUALLY WINDS VEER ENOUGH OUT OF A WSW
DIRECTION...THAT MUCH OF EMMET COUNTY IN NRN LOWER...AND POSSIBLY
PARTS OF CHEBOYGAN COUNTY...WILL SEE PERIODS OF MODERATE SNOW. A
CONNECTION WITH LITTLE TRAVERSE BAY INCREASING THE FETCH COULD
ALLOW FOR ADVISORY LEVEL SNOWS...DESPITE THE FACT THAT WINDS
APPEAR TO NOT STOP THEIR SLOW VEERING THROUGH THE NIGHT. TO A
LESSER DEGREE OF IMPORTANCE...WINDS IN THE CLOUD BEARING LAYER
(2-2.5 KFT HAVE ALREADY BEEN TURNING MORE SOUTHERLY...AND LOW
CLOUDS ARE STARTING TO HEAD BACK NORTHWARD. THIS WILL STOP ANY
EXPECTED CLEARING FROM THE PREVIOUS DRYING FROM THE NORTH. BY
LATER THIS MORNING AND AFTERNOON...SKIES WILL JUST BE PARTY TO
MOSTLY CLOUDY AS THIS LOW CLOUD LIKELY MIXES OUT. MID LEVEL CLOUDS
FROM UPSTREAM WILL PASS BY..POSSIBLY RESULTING IN A FLURRY FOR
THOSE OUTSIDE THE LAKE EFFECT CLOUDINESS.
TOTAL SNOW ACCUMULATIONS WILL BE GREATEST IN THE WESTERN PORTIONS
OF CHIPPEWA AND MACKINAC COUNTIES...WITH LOCAL ACCUMS OF 6 INCHES
OR GREATER. IF THERE IS ANY PERIOD WHERE WINDS STEADY OUT FOR
AWHILE AND DO NOT CONTINUE TO GRADUALLY VEER...THEN LOOK FOR
HIGHER AMOUNTS. SNOWFALL RATES OF 2 INCHES PER HOUR ARE POSSIBLE.
CAN FORESEE 3 TO MAYBE 4 INCHES OF SNOW FOR THOSE PORTIONS OF
EMMET AND CHEBOYGAN COUNTY. LAKE EFFECT WATCHES HAVE ALREADY BEEN
UPGRADED TO LAKE EFFECT SNOW WARNINGS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 404 AM EST TUE DEC 11 2012
WEDNESDAY...THE MAIN CONCERN WILL BE THE LINGERING SNOW SHOWERS AS
THE MOISTURE LEAVES, AND THE INSTABILITY WANES. MODELS HAVE MOST OF
THE SYNOPTIC MOISTURE OUT OF THE REGION, WITH THE SW FLOW. IN THE
MORNING, THE WITH THE DELTA TS AROUND 15C WILL SNOW SHOWERS THAT
WILL HANG ON, BUT WITH THE DRY AIR INVADING WILL SEE THEM EVAPORATE
THROUGH THE DAY. SO HAVE THE CHANCES EVAPORATING AS WELL.
WEDNESDAY NIGHT...MOISTURE MOVE INTO CHIPPEWA COUNTY AND OUT OF N
LAKE MICHIGAN, WHILE THE 850 MB TEMPERATURES RISE TO -3C. SO DELTA
TS ARE AROUND 10 OR 11C BY 12Z. SO WILL EXPECT THAT THERE WILL BE
LITTLE TO NO SNOW. MAYBE A CHANCE FROM THE TAIL OF THE WAVE THAT IS
SWEEPING THROUGH NORTHERN CHIPPEWA COUNTY OVERNIGHT. WITH THE FLOW
SW WEST, WILL THINK THAT THE DRY AIR WILL UNDERCUT THE BAROCLINIC
ZONE THAT IS TRYING TO WORK INTO E UPPER AND KEEP THE SNOW MAINLY
OUT OF THE REGION.
THURSDAY...THE SOUTHWEST FLOW PUSHES THE BAROCLINIC ZONE, AND THE
MOISTURE ASSOCIATED WITH IT NORTH IN ONTARIO AND LAKE SUPERIOR. HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION, AND THE 500 MB HEIGHTS
BEGIN TO BUILD. THIS CONTINUES INTO THE NIGHT WITH THE MORE DRY AIR
IN THE 700-500 MB LAYER MOVING INTO N LOWER OVERNIGHT. THIS WILL
LEAVE THE MOISTURE UNCOORDINATED AND KEEP THE PRECIPITATION TO THE
NORTH, IN LAKE SUPERIOR.
EXTENDED (FRIDAY THROUGH MONDAY)...FRIDAY, HEIGHTS CONTINUE TO RISE
AND THE 850 MB TEMPERATURES REMAIN AROUND 0C. 850 MB RH IS AROUND
50% AND WITH THE MID-LEVELS (700-500 MB) STILL PRETTY DRY. THIS WILL
LEAVE THE REGION DRY YET AGAIN. OVERNIGHT, THE MOISTURE FROM THE
NEXT SYSTEM MOVES INTO THE REGION AND CLOUDS WILL INCREASE.
SATURDAY, AS THE LOW MOVES OUT OF THE CENTRAL PLAINS, THE MOISTURE
MOVES ACROSS THE REGION. THE ECMWF IS BEGINNING TO TREND TOWARD THE
GFS ON THIS RUN HOLDING THE 0C LINE CLOSER TO US-10. WHILE THE GFS
IS STILL ABOUT 50 MILES SOUTH, THE ECMWF IS COOLER THEN THE LAST
RUN. WHICH HOLDS OUT HOPE FOR THE SNOW LOVERS. WILL LEAVE THE MIX
DURING THE DAY AND OVERNIGHT. SUNDAY, THE GFS STILL HAS SNOW AND IS
MUCH COLDER THAN THE ECMWF, WITH RAIN MIXING WITH THE SNOW. LEFT THE
FORECAST IN WITH THE MIX. HOPING THAT THE COLD AIR CAN STAY IN FOR
JUST SNOW. OTHERWISE, THIS WILL BE A MESS OVER THE WEEKEND. THINGS
COOL OFF OVERNIGHT, SO THAT ANY MIX WILL CHANGE OVER OVERNIGHT.
MONDAY, NE FLOW WITH THE 850 MB TEMPERATURES IN N LAKE MICHIGAN
AROUND -5C PUTS US AROUND 13C DELTA T. SO MARGINAL DELTA T AND NE
FLOW DOESN'T DO MUCH LES IN NW LOWER. IN NE LOWER, THE 850 MB
TEMPERATURES ARE WARMER, SO UNLIKELY THERE WILL BE MUCH IN THE WAY
OF ENHANCEMENT. TEMPERATURE CONTINUE TO COOL AND THE WINDS GO NORTH
OVERNIGHT. SO HAVE SLIGHTLY INCREASED THE POPS TO ALLOW SOME CHANCE
POPS. IF THE MODELS COME IN LIKE THIS OR COLDER AT 12Z, THEN LES MAY
BE MORE LIKELY MONDAY AND MONDAY NIGHT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 638 AM EST TUE DEC 11 2012
QUIET WEATHER AROUND THE TAF SITES...WITH ONLY A WEDGE OF DRIER
LOW LEVEL AIR WORKING UP THROUGH NE LOWER THIS MORNING...AND A
WEDGE OF DEEPER SYNOPTIC MOISTURE MOVING IN RIGHT BEHIND IT. A
QUICK SCOURING OUT OF THE MVFR CIGS EXPECTED WITH THE DRY
AIR...AND SOME FLURRIES WITH MVFR CIGS REDEVELOPING (AND VSBYS
WITH LAKE EFFECT ASSISTANCE) BEHIND THE BRIEF 3HR OR SO OF
VFR/LOW LEVEL DRY AIR. AS FAR AS LE SNOW...MODERATE TO HEAVY LAKE
EFFECT SNOWS WILL BE POUNDING WESTERN CHIP AND MACK THROUGH THE
DAY...AND THE PASSAGE OF A WARM FRONT WILL BEND THESE SNOW SHOWERS
OVER INTO NW LOWER..BUT ALSO LIKELY DIMINISH THE INTENSITIES UNTIL
THIS EVENING WHEN A BETTER BATCH OF DEEPER MOISTURE WILL
RE-INTENSIFY THE SNOW BANDS. THIS WILL LIKELY BRING TEMPORARY MVFR
(IFR? PLN) CIGS/VSBYS TO ALL BUT APN...WHICH MAY SEE SOME FLURRIES
TONIGHT. SW-WSW WINDS WILL BE GUSTY COMING IN AT MBL.
&&
.MARINE...
ISSUED AT 829 AM EST TUE DEC 11 2012
WINDS WILL INCREASE FROM THE SOUTH/SOUTHWEST TODAY...IT WILL BE
ESPECIALLY GUSTY ON LAKE MICHIGAN AND WHITEFISH BAY WHERE SMALL
CRAFT ADVISORIES ARE IN EFFECT THROUGH TONIGHT. HIGH PRESSURE WILL
THEN LEAD TO DIMINISHING WINDS WEDNESDAY. WINDS WILL BECOME GUSTY
ONCE AGAIN WEDNESDAY NIGHT INTO THURSDAY MORNING AS THE SURFACE
PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND AN ALBERTA
CLIPPER TO THE NORTHWEST TIGHTENS.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING UNTIL 4 AM EST WEDNESDAY FOR MIZ008-015.
LH...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR LHZ345.
LM...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR LSZ321.
&&
UPDATE...SD
SYNOPSIS...JL
SHORT TERM...SD
LONG TERM...JL
AVIATION...SD
MARINE...ASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 403 AM EST TUE DEC 11 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 121215- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 403 AM EST TUE DEC 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. HEAVY ACCUMULATIONS OF SNOW AND PERIODS OF BLOWING SNOW ARE EXPECTED IN PORTIONS OF EASTERN UPPER MICHIGAN TODAY THROUGH MUCH OF TONIGHT. SEE THE ONGOING LAKE EFFECT SNOW WARNING FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GALE FORCE WINDS ARE POSSIBLE OVER MUCH OF THE NEARSHORES WEDNESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF TWO WAYS: BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS) BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV BY TWITTER: TWITTER.COM/NWSGAYLORD && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL LOWERCASE) SMD
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426945, 426946.